Background: The authors report a case of a rare complication that occurred after botulinum toxin injection to the extraocular muscle, which was easily overlooked and successfully corrected by surgery. Case presentation: A 34-year-old female patient visited our clinic for diplopia and ocular motility disorder after removal of an epidermoid tumor of the brain. At her initial visit, her best-corrected visual acuity (BCVA) was 20/20 for both eyes. An alternate cover test showed 45 prism-diopter esotropia and 3 prism-diopter hypertropia in the right eye. Following 6 months of observation, the deviation of the strabismus did not improve, and botulinum toxin was injected into the right medial rectus (RMR). After 6 days, she visited our clinic with decreased visual acuity of her right eye. The BCVA was found to be 20/50 for her right eye. Funduscopic examination presented a retinal tear inferonasal to the optic disc with preretinal hemorrhage. Subretinal fluid nasal to the fovea was seen on optical coherence tomography (OCT). Barrier laser photocoagulation was done around the retinal tear; however, her visual acuity continued to decrease, and vitreous hemorrhage and subretinal fluid at the lesion did not improve. In addition, a newly developed epiretinal membrane was seen on OCT. An alternate cover test presented 30 prism-diopter right esotropia. 19 weeks after RMR botulinum toxin injection, she received pars plana vitrectomy, membranectomy, endolaser barrier photocoagulation, and intravitreal bevacizumab (Avastin®) injection. After 4 months, her visual acuity improved to 20/20, and only 4 prism-diopter of right hypertropia and 3 prism-diopter of exotropia were noted. Vitreous opacity and the epiretinal membrane were completely removed, as confirmed by funduscopic and examination. Conclusions: Sudden loss of vision after injection of botulinum toxin into the extraocular muscle may suggest a serious complication, and a prompt, thorough ophthalmic examination should be performed. If improvements are not observed, rapid surgical intervention is recommended to prevent additional complications.
Bibliographical notePublisher Copyright:
© 2017 The Author(s).
All Science Journal Classification (ASJC) codes